Alert archive / Nebraska / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 7, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Apr 5, 2001, 12:09 PM CDT for Otoe County, Nebraska; Fremont County, Iowa. It was in force for 36 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Apr 5, 2001, 12:09 PM CDT (17:09 UTC)
- Expired
- Apr 5, 2001, 12:45 PM CDT
- In force
- 36 min
- Issued by
- NWS Omaha, NE
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Fremont County, IA, Otoe County, NE
The radar
The Omaha radar (KOAX), 78 km from the middle of the area, began a volume at 17:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 5, 12:20 PM CDT | Hail 0.75 | Dunbar, NE |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 5, 12:00 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 5.2 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 444 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 229 m²/s²
- 0-3 km storm-relative helicity
- 288 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KOAX 051711
SVROMA
IAC071-NEC131-051745-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA NE
1209 PM CDT THU APR 5 2001
THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN OTOE COUNTY IN SOUTHEAST NEBRASKA
FREMONT COUNTY IN SOUTHWEST IOWA
* UNTIL 1245 PM CDT
* AT 1204 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM WITH LARGE HAIL 4 MILES NORTHEAST OF
DUNBAR...OR ABOUT 37 MILES EAST OF LINCOLN...MOVING NORTHEAST
AT 40 MPH.
* SOME LOCATIONS AFFECTED...
NEBRASKA CITY...THURMAN...SIDNEY...TABOR...RIVERTON
LARGE HAIL IS LIKELY WITH THIS STORM. GO TO A SAFE PLACE INSIDE YOUR
HOME OR BUSINESS. STAY AWAY FROM WINDOWS AND GLASS DOORS.
THIS WARNING REPLACES THE ONE PREVIOUSLY ISSUED FOR OTOE COUNTY.
LAT...LON 4077 9610 4057 9603 4061 9541 4091 9567
4078 9587
MEADWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 3:11 AM CDT, 8 hours 58 minutes earlier.
Area forecast discussion, Apr 5, 3:11 AM CDT, 8 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA NE 311 AM CDT WED APR 4 2001 MAIN FCST CHALLENGE IS THREAT AND TIMING OF THUNDERSTORMS...BUT TEMPS AND WIND ALSO COME INTO PLAY DURING THE FORECAST. .SYNOPSIS...AT 06Z MAIN SFC FRONT WAS NEARLY STALLED FROM A LOW OVER SE CORNER CO ACROSS FAR SRN KS. A MORE SUBTLE INVERTED TROF EXTENDED FROM NWD BULGE OF FRONT OVER ERN KS NORTH NEAR IA/NE BORDER AND FADING OUT IN SERN SD. SUBSTANTIALLY WARMER SFC AIR LIES TO THE EAST OF THIS TROUGH WITH LOWER CIGS AND VSBYS TO ITS WEST. EVENING SOUNDING HAD CAPPED ELEVATED MOIST LAYER AT BOTH TOP AND OAX. IN THE SHORT TERM...NONE OF THE MODELS SEEM TO HANDLE THE INVERTED TROUGH. THETA E PROGS FROM ETA SUGGEST THAT THIS IS THE AXIS OF MAXIMUM ELEVATED INSTABILITY ACROSS THE AREA THIS MORNING AND MOST LIKELY TO SUPPORT THE NORTH EXPANSION OF MCS NOW MOVG INTO SW KS. AM UNCERTAIN THAT CAPPING WILL BE OVERCOME...HOWEVER. LOW LEVEL PROFILER WINDS APPEAR TO HAVE BEGUN TO VEER AT FBY AS SUGGESTED BY ETA. THIS TREND WOULD LIMIT LIFT AND MOIST ADVECTION OVER ELEVATED FRONT. LATER TODAY MODELS AGREE THAT SHORT WAVE RIDGING INTENSIFIES HIGH PRES MOVING ACROSS THE NRN PLAINS AND ENHANCES A COOL PUSH INTO OUR AREA. WITH N WINDS IN PLACE OVER MOST OF KS TO THE WEST OF THE INVRTD TROF...DO NOT EXPECT SFC FRONT TO PROGRESS INTO NEB. 00Z MESOETA ALLOWS THE NRN PLAINS HIGH TO MOVE THE TROF SE AS A COLD FRONT...SETTING UP ENHANCED LOW LEVEL CONVERGENCE IN FAR SE NEB AND SW IA LATER TODAY. THIS SHOULD OFFER AT LEAST AS GOOD A CHC OF SVR TSTMS AS THIS MORNING...BUT DO NOT THINK ELEVATED CONVECTION WILL BE SEVERE NEARLY AS FAR NORTH AS 06Z SPC OUTLOOK DUE TO VEERING AND WEAKENING WINDS AT THE TOP OF THE MOIST LAYER. WITH COOLER AIR LOCKED IN NEAR SFC OVER MOST OF THE FORECAST AREA...WILL LOWER MAX TEMPS QUITE A BIT TODAY. 06Z MESOETA WILL ALSO BE EXAMINED FOR CHANGES BEFORE FINAL FORECAST. LIFT AGAIN INCREASES OVER THE FRONT LATER TONIGHT AS MAIN UPPER TROUGH BEGINS TO EJECT AND LOW OEVER CO STARTS TO INTENSIFY. THIS OFFERS A DECENT PROSPECT OF NOCTURNAL TSTMS. TREND INTENSIFIES ON FRIDAY WITH A DRY LINE WRAPPING NEWD AHEAD OF SFC LOW...PROVIDING WHAT I NOW THINK IS THE BEST CHC FOR SEVERE WEATHER. TEMPS WILL BE WARMER FRIDAY AS WARM FRONT AGAIN TRIES TO MAKE ITS WAY NORTH. 00Z MESOETA HINTS THAT MAIN WARM FRONT MAY HANG UP NEAR NE/KS BORDER WITH A SECONDARY TROUGH ADVANCING INTO SRN SD. IF THIS TURNS OUT TO BE CORRECT...WOULD MODIFY THINKING OF DAY 2 SPC OUTLOOK SLIGHTLY FOR GREATEST DANGER OF TORNADOES IN THE SOUTH ZONES CLOSEST TO MAIN WARM FNT. SYSTEM EJECTS NEWD RAPIDLY FRIDAY NIGHT WITH VIGOROUS WINDS KEEPING TEMPS MILD. ACTIVE WESTERN TROUGH REMAINS INTO EXTENDED PERIOD. WITH MORE UNCERTAINTY ABOUT TIMING AND POSITION OF SYSTEMS WILL NOT DO MUCH TO CHANGE PREVIOUS FCST. .OMA...NONE. POLLACK
The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 5, 11:18 AM CDT | Severe Thunderstorm Warning | OAX | Gage, Johnson, Lancaster, Otoe | 27 min |
| Apr 5, 11:30 AM CDT | Severe Thunderstorm Warning | OAX | Cass | 30 min |
| Apr 5, 11:43 AM CDT | Severe Thunderstorm Warning | OAX | Otoe | 32 min |
| Apr 5, 11:47 AM CDT | Severe Thunderstorm Warning | OAX | Nemaha, Pawnee, Richardson | 28 min |
| Apr 5, 11:58 AM CDT | Severe Thunderstorm Warning | OAX | Cass | 32 min |
| Apr 5, 12:13 PM CDT | Severe Thunderstorm Warning | OAX | Nemaha, Pawnee, Richardson | 32 min |
| Apr 5, 11:58 AM CDT | Severe Thunderstorm Warning | OAX | Pottawattamie | 32 min |
| Apr 5, 12:29 PM CDT | Severe Thunderstorm Warning | OAX | Mills, Montgomery, Pottawattamie | 31 min |
| Apr 5, 12:57 PM CDT | Severe Thunderstorm Warning | OAX | Montgomery, Page, Pottawattamie | 33 min |
| Apr 5, 1:39 PM CDT | Severe Thunderstorm Warning | OAX | Page | 36 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2001Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.